Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 3, NWS Grand Rapids, MI

April 9, 2001Eaton County, Ingham County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 9, 2001, 7:22 AM EDT for Eaton County, Ingham County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2001, 7:22 AM EDT (11:22 UTC)
Expired
Apr 9, 2001, 8:05 AM EDT
In force
43 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Eaton County, MI, Ingham County, MI

The radar

The Grand Rapids radar (KGRR), 84 km from the middle of the area, began a volume at 11:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 11.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2363 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

266 
WUUS53 KGRR 091124
SVRGRR
MIC045-065-091205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
722 AM EDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN
  EATON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 805 AM EDT

* AT 720 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF BELLEVUE...OR ABOUT 14
  MILES SOUTHWEST OF CHARLOTTE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CHARLOTTE...EATON RAPIDS...ONONDAGA  AROUND 735 AM EDT
   DIMONDALE...HOLT...AURELIUS...EDEN   AROUND 750 AM EDT
   OKEMOS...MASON...DANSVILLE           AROUND 800 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


WDM/KWG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 5:00 AM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 9, 5:00 AM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
500 AM EDT MON APR 9 2001

KEPT LIKELY POPS ACROSS THE CWA THIS MORNING WITH CURRENT BATCH OF
TSTMS MOVING OUT AND DYING MCS IN NRN IL AND BACK IN IA STILL
EXPECTED TO MAKE THEIR WAY TO SW LWR MI TODAY. 850 OMEGA FIELDS
INDICATE ANOTHER SHOT OF UVV TONIGHT AND THEN SOME SUBSIDENCE HINTED
AT FOR TUE. WARM FRONT CURRENTLY BEH - DTX EXPECTED TO SAG S DURING
THE DAY TO THE MI/IN STATE LINE BY 00Z.  THEN AS LLJ SETS UP TONIGHT
XPCT THE FRONT TO MOVE N INTO OUR CWA AGAIN. AFTER THE OVERNIGHT THE
WEATHER SHOULD BE TRANQUIL ON TUESDAY.

HEATHFIELD

EXTENDED FORECAST DISCUSSION...
MEDIUM RANGE MODELS CONTINUE TO INDICATE ANOTHER STRONG MID WEEK
STORM SYSTEM...SIMILAR TO THIS PAST WEEKEND/S.  THE SURFACE AND
UPPER LOW SHOULD TRACK ACROSS THE UPPER MIDWEST WITH SHOWERS AND
THUNDERSTORMS LIKELY FOR WED.  DRY SLOT SHOULD PASS OVERHEAD FOR
THURSDAY.  SOME WRAP AROUND MOISTURE MAY GRAZE THE NORTHERN PORTION
OF THE CWA AS THE LOW MOVES NORTHEAST INTO ONTARIO.  BELIEVE MOST
AREAS WILL SEE A DRY DAY...SO WILL PULL MENTION OF PCPN FOR
THURSDAY.  ANOTHER SYSTEM TO AFFECT THE REGION BY THE WEEKEND IN A
FAST NORTHERN BRANCH FLOW.  WILL ADD RAIN CHCS TO SAT AND CONT IT
INTO SUN.

JK

.GRR...NONE.

In the hours before

Local storm report, Apr 9, 2:07 AM EDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
207 AM EDT MON APR 9 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    MATTAWAN                  MI   .75 INCH HAIL
04/09/01   VAN BUREN

JK
Local storm report, Apr 9, 2:14 AM EDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
214 AM EDT MON APR 9 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    MATTAWAN                  MI   .75 INCH HAIL
04/09/01   VAN BUREN

0153 AM    BANGOR                    MI   1.00 INCH HAIL
04/09/01   VAN BUREN                      HAIL COVERED GROUND
                  e                        REPORTED BY LAW ENFORCEMENT

JK
Local storm report, Apr 9, 2:24 AM EDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
224 AM EDT MON APR 9 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    MATTAWAN                  MI   .75 INCH HAIL
04/09/01   VAN BUREN

0153 AM    BANGOR                    MI   1.00 INCH HAIL
04/09/01   VAN BUREN                      HAIL COVERED GROUND
                                          REPORTED BY LAW ENFORCEMENT

0215 AM    1 S GOBLES                MI   .75 INCH HAIL
04/09/01   VAN BUREN                      HAIL DEPTH ON GROUND TO 3
                                          INCHES REPORTED BY LAW
                                          ENFORCEMENT

JK
Local storm report, Apr 9, 2:53 AM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
253 AM EDT MON APR 9 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    MATTAWAN                  MI   .75 INCH HAIL
04/09/01   VAN BUREN

0153 AM    BANGOR                    MI   1.00 INCH HAIL
04/09/01   VAN BUREN                      HAIL COVERED GROUND
                                          REPORTED BY LAW ENFORCEMENT

0215 AM    1 S GOBLES                MI   .75 INCH HAIL
04/09/01   VAN BUREN                      HAIL DEPTH ON GROUND TO 3
                                          INCHES REPORTED BY LAW
                                          ENFORCEMENT

0221 AM    2 NW ALAMO                MI   .75 INCH HAIL
04/09/01   KALAMAZOO                      HAIL LASTED FOR 5 MINUTES
                                          REPORTED BY SPOTTERS

JK
Local storm report, Apr 9, 5:27 AM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
527 AM EDT MON APR 9 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    MATTAWAN                  MI   .75 INCH HAIL
04/09/01   VAN BUREN

0153 AM    BANGOR                    MI   1.00 INCH HAIL
04/09/01   VAN BUREN                      HAIL COVERED GROUND
                                          REPORTED BY LAW ENFORCEMENT

0215 AM    1 S GOBLES                MI   .75 INCH HAIL
04/09/01   VAN BUREN                      HAIL DEPTH ON GROUND TO 3
                                          INCHES REPORTED BY LAW
                                          ENFORCEMENT

0221 AM    2 NW ALAMO                MI   .75 INCH HAIL
04/09/01   KALAMAZOO                      HAIL LASTED FOR 5 MINUTES
                                          REPORTED BY SPOTTERS

0335 AM    BELLEVUE                  MI   1.00 INCH HAIL
04/09/01   EATON                          REPORTED BY
                                          SPOTTER

JK
Special weather statement, Apr 9, 6:45 AM EDT, 37 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
645 AM EDT MON APR 9 2001

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

HAZARDS...
THUNDERSTORMS ARE EXPECTED TO MOVE INTO SOUTHWEST LOWER MICHIGAN
THIS MORNING.  THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE
HEAVY RAIN... HAIL AND DANGEROUS LIGHTNING. STORMS MAY ALSO
REFIRE THIS AFTERNOON ALONG A FRONT THAT WILL BE SAGGING SOUTH
DURING THE DAY AND AGAIN ALONG THE BOUNDARY OVERNIGHT AS IT WORKS
ITS WAY BACK NORTH. ISOLATED SEVERE STORMS ARE POSSIBLE.

DISCUSSION...
THE EARLY MONDAY MORNING WEATHER MAP SHOWED A WARM FRONT THAT
EXTENDED FROM A DEVELOPING LOW PRESSURE SYSTEM IN KANSAS TO BENTON
HARBOR TO DETROIT. THE LOW WILL DEEPEN AND MOVE EAST THROUGH THIS
EVENING AS THE WARM FRONT SAGS SOUTH AS A COLD FRONT DURING THE DAY
TODAY AND THEN MOVES SLOWLY NORTH AS A WARM FRONT OVERNIGHT.  THE
COMPLEX OF SEVERE THUNDERSTORMS THAT DEVELOPED OVER SOUTHERN IOWA
AND NORTHERN MISSOURI LAST NIGHT WILL MOVE INTO SOUTHWEST LOWER
MICHIGAN TODAY.  AS THE STORMS MOVED THROUGH THE CHICAGO AREA THERE
WAS NO SEVERE WEATHER REPORTED WITH THEM.

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR MONDAY THROUGH
FRIDAY...

THE THUNDERSTORM ACTIVITY WITH THE LOW MOVING OUT OF THE CENTRAL
PLAINS WILL LIKELY END BY MID MORNING TUESDAY AS THE FRONT SAGS
SOUTH TO THE OHIO RIVER AND THE LOW MOVES EAST AND WEAKENS.
THUNDERSTORMS SHOULD REDEVELOP AGAIN SOMETIME WEDNESDAY AS THE FRONT
IS ONCE AGAIN FORCED NORTH TO SOUTHWEST LOWER MICHIGAN IN ADVANCE OF
ANOTHER SURFACE LOW PRESSURE SYSTEM.

MWH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 1:11 AM EDTSevere Thunderstorm WarningGRRVan Buren49 min
Apr 9, 2:00 AM EDTSevere Thunderstorm WarningGRRKalamazoo, Van Buren30 min
Apr 9, 8:56 AM EDTSevere Thunderstorm WarningGRRCalhoun, Kalamazoo34 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.